Alert archive / Louisiana / Flash Flood Watches in 2014

Flash Flood Watch 3, NWS New Orleans, LA

March 28, 20146 parishes in Louisiana; 5 counties in Mississippi

NWS New Orleans, LA issued this flash flood watch at Mar 28, 2014, 3:25 PM CDT for 6 parishes in Louisiana; 5 counties in Mississippi. It took effect at Mar 28, 2014, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2014, 3:25 PM CDT (20:25 UTC)
In effect from
Mar 28, 2014, 4:00 PM CDT
Expired
Mar 29, 2014, 3:51 AM CDT
In force
12 hr
Issued by
NWS New Orleans, LA
Flood severity
None

Counties East Feliciana Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
729 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at Mar 28, 4:41 AM CDT, 10 hours 44 minutes earlier.

Area forecast discussion, Mar 28, 4:41 AM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 AM CDT FRI MAR 28 2014

.SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A DEEP 994MB LOW OVER LAKE MICHIGAN
AND AN ASSOCIATED TRAILING COLD FRONT SOUTH TO NORTHERN ARKANSAS
TO THE NORTH CENTRAL TEXAS. SOUTHERLY FLOW WAS NOTED SOUTH OF THIS
BOUNDARY. DEWPOINT READINGS HAVE INCREASE TO THE LOWER TO MID 60S
ACROSS THE FORECAST AREA AND NEAR 70F ALONG THE TEXAS COAST. WATER
VAPOR IMAGERY SHOWED A DISTURBANCE OVER NORTHERN LOUISIANA
EMBEDDED IN THE WEST FLOW AND CLOUD COOLING IN CLOUD MASS OVER
SOUTHWEST MISSISSIPPI THIS MORNING. REGIONAL RADARS SHOWED
NUMEROUS SHOWERS AND THUNDERSTORMS AHEAD OF THE
DISTURBANCE...MAINLY FROM CENTRAL LOUISIANA TO CENTRAL ALABAMA. IN
ADDITION...THE UPPER AIR ANALYSIS SHOWED A TROUGH AXIS ALONG THE
FRONT RANGE FROM WYOMING TO NEW MEXICO.

&&

.DISCUSSION...
UPPER LEVEL DISTURBANCE OVER NORTHERN LOUISIANA IS EXPECTED TO
SHIFT EAST THROUGH THIS MORNING. CONVECTION WILL SHIFT EAST BEST
COVERAGE OVER NORTHWEST ZONES THIS MORNING. HOWEVER...GFS SHOWED SPEED
DIVERGENCE FROM FORECAST AREA TO NORTH FLORIDA AND THE DISTURBANCE
PRESSING EAST AND STORMS WILL CONTINUE TO DEVELOP OVER THE AREA
TODAY. ERGO...WILL MAINTAIN LIKELY TO CATEGORICAL POPS THIS
MORNING AND DECREASE RAIN CHANCES THIS AFTERNOON AS THE
DISTURBANCE CONTINUE TO PRESS EAST.

A SLIGHT RELATIVE LULL IN CONVECTION MAY EXIST LATER THIS
AFTERNOON AND THIS EVENING. HOWEVER...MODEL SOUNDING SHOWED AN
INCREASE IN MID LAYER INSTABILITY WITH CAPE VALUES UP TO 2500J/KG
ACROSS NORTHWEST ZONES THIS AFTERNOON TO 1000 J/KG OVER
MISSISSIPPI COAST AND COASTAL WATERS. 00Z MODEL SOUNDING AT BTR
HALF THE GROWTH REGION FOR HAIL ABV -20C. ALTHOUGH COVERAGE MAY
NOT BE AS MUCH AS CURRENT STATE THIS MORNING...STORMS MAY CONTAIN
HAIL AND GUSTY WINDS THIS AFTERNOON AND TONIGHT... THE SECOND
WAVE WILL QUICKLY TRACK ACROSS THE AREA LATE TONIGHT AND STRONG
CONVECTION WILL END FROM FROM WEST TO EAST BY 12Z SATURDAY. WILL
LINGER SHOWERS SATURDAY BUT CLEARING OF PRECIP WILL OCCUR BY NOON
SATURDAY.

PACIFIC SYSTEM WILL KNOCK DOWN TEMPS A HAIR WITH MORNING TEMPS
RETURNING TO THE 40S SUNDAY AND MONDAY MORNINGS. THE NEXT SYSTEM
WILL REMAIN TO THE NORTH AND INCREASE CLOUDS ACROSS THE AREA
TUESDAY. AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER THE
ROCKIES AND CREATE SOUTHWEST FLOW OVER SOUTH CENTRAL CONUS AND
BRING A RAIN CHANCES ACROSS NORTHWEST ZONES WEDNESDAY. RAIN
CHANCES WILL INCREASE TOWARD THE END OF NEXT WEEK AS THIS SYSTEM
PUSH ACROSS THE MISSISSIPPI VALLEY BY FRIDAY.

&&

.AVIATION...MVFR AND TEMPO IFR CIGS WILL BE A PROBLEM THROUGH THE
MORNING BUT BY LATE MORNING/MIDDAY MOST TERMINALS WILL BE BACK IN
MINIMAL MVFR STATUS OR EVEN VFR STATUS AS CIGS RISE. LOW CIGS AND
TSRA SHOULD RETURN LATE THIS AFTN AND THIS EVNG AS THE COLD FRONT
PUSHES THROUGH. FRONTAL PASSAGE WILL OCCUR OVERNIGHT MOST LIKELY
AFTER 06Z. /CAB/

&&

.MARINE...ONSHORE FLOW IS ALREADY WEAKENING AND WILL DO SO THROUGH
THE MORNING. ADV/S WILL EXPIRE THROUGH OUT THE MORNING BUT THIS WILL
BE SHORT LIVED AGAIN. A COLD FRONT WILL SLOWLY WORK TWRDS THE REGION
TONIGHT AND SHOULD FINALLY PUSH THROUGH THE COASTAL WATER LATE SAT
MORNING. AFTER FRONTAL PASSAGE MODERATE TO STRONG OFFSHORE WINDS
WILL DEVELOP AND ADV/S WILL LIKELY BE NEEDED ONCE AGAIN. WINDS WILL
RELAX SUN AS HIGH PRESSURE PUSHES INTO THE DEEP SOUTH AND RETURN
FLOW SHOULD RETURN BY MONDAY AS THE SFC HIGH PUSHES OFF TO THE EAST
INTO THE SERN CONUS. /CAB/

&&

.DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             SMALL CRAFT ADV

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  57  73  42 /  70  70  20  10
BTR  83  63  74  46 /  70  70  10  10
ASD  80  62  75  45 /  70  70  30  10
MSY  80  64  76  54 /  70  70  20  10
GPT  76  62  76  46 /  70  70  40  10
PQL  77  62  75  47 /  70  70  40  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
     NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM
     20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
     NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM
     20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 28, 12:21 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1221 PM CDT FRI MAR 28 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-290530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1221 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE OUTLOOK
AREA BUT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND
NORTHWEST OF A LINE FROM BATON ROUGE TO MCCOMB. THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON AND TONIGHT AHEAD OF A SLOWLY
APPROACHING COLD FRONT. THE MAIN THREATS FROM SEVERE STORMS WILL
BE LARGE HAIL AND STRONG TO DAMAGING STRAIGHT LINE WINDS AND
MAINLY LATE THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS ALSO
LIKELY WITH SOME OF THESE STORMS...AND COULD PRODUCE FLOODING IN
AREAS HARD HIT BY HEAVY RAIN THIS MORNING.

WINDS WILL REMAIN MODERATE TO STRONG OVER THE OUTER WATERS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES WILL AGAIN BE NEEDED OVER THE COASTAL
WATERS ON SATURDAY AFTER THE PASSAGE OF A COLD FRONT LATE
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER MAY
BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Mar 28, 10:06 AM CDT, 5 hours 19 minutes before
LAZ060>062-064-281600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1006 AM CDT FRI MAR 28 2014

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. CHARLES
PARISH...UPPER JEFFERSON PARISH...ORLEANS PARISH...UPPER ST. BERNARD
PARISH...

AT 958 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG THUNDERSTORMS FROM NEAR NEW ORLEANS TO 13
MILES SOUTHWEST OF AVONDALE...MOVING EAST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BRIDGE CITY...LAKEFRONT AIRPORT...NEW ORLEANS...WESTWEGO...MARRERO...
GRETNA...TERRYTOWN...CHALMETTE AND LAKE CATHERINE.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. ADDITIONALLY...FREQUENT LIGHTNING IS OCCURRING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

HEAVY RAINFALL OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME WILL
ALSO BE POSSIBLE WITH THESE STORMS. THESE RAINFALL TOTALS COULD
RESULT IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO
NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE
TOO GREAT TO ALLOW A SAFE CROSSING.

HEAVY RAIN WILL ALSO RESULT IN REDUCED VISIBILITY ALONG AREA
ROADWAYS INCLUDING INTERSTATES 10...610 AND 510. DRIVERS TRAVELING
THROUGH THE IMPACTED AREAS SHOULD EXERCISE CAUTION.

95/DM
Special weather statement, Mar 28, 2:47 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
247 PM CDT FRI MAR 28 2014

LAZ040-050-058-060>064-072-282200-
ST. TAMMANY-LIVINGSTON-ST. JOHN THE BAPTIST-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
SOUTHERN TANGIPAHOA-
INCLUDING THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON...
LACOMBE...DENHAM SPRINGS...WALKER...LAPLACE...RESERVE...
DESTREHAN...NORCO...METAIRIE...KENNER...NEW ORLEANS...
BELLE CHASSE...CHALMETTE...VIOLET...HAMMOND...PONCHATOULA
247 PM CDT FRI MAR 28 2014

...SHOWERS AND SCATTERED THUNDERSTORMS CONTINUING ACROSS THE AREA...

SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE TO PRODUCE MODERATE
TO HEAVY RAIN ACROSS PORTIONS OF SOUTHEAST LOUISIANA SURROUNDING
LAKE PONTCHARTRAIN. RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAVE
BEEN COMMON TODAY ACROSS THE AREA. THIS HAS PRODUCED TEMPORARY
STREET FLOODING IN SEVERAL AREAS. ADDITIONAL RAINFALL WILL SLOW
DOWN ANY IMPROVEMENT IN CONDITIONS.

DRIVERS SHOULD BE PREPARED FOR PONDING OF WATER ON STREETS AND
HIGHWAYS AND PLEASE DO NOT DRIVE THROUGH AREAS OF DEEP WATER. RAIN
IS EXPECTED TO DIMINISH FOR A PERIOD LATER THIS AFTERNOON...BUT
THERE IS THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS OVERNIGHT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:33 PM CDTSevere Thunderstorm WarningLIXWashington27 min
Mar 28, 1:16 AM CDTSpecial Marine WarningLIX59 min
Mar 28, 7:36 AM CDTSpecial Marine WarningLIX39 min
Mar 28, 8:36 AM CDTFlash Flood WarningLIXSaint Helena, Tangipahoa, Washington3 hr
Mar 28, 10:05 AM CDTAreal Flood AdvisoryLIXSaint Tammany115 min
Mar 28, 10:33 AM CDTFlash Flood WarningLIXOrleans, Saint Bernard87 min
Mar 28, 10:37 AM CDTFlash Flood WarningLIXSaint Tammany83 min
Mar 28, 11:11 AM CDTRiver Flood WarningLIXSaint Tammany, Washington47 days
Mar 28, 11:11 AM CDTRiver Flood WarningLIXSaint Tammany37 days
Mar 28, 11:29 AM CDTSpecial Marine WarningLIX31 min
Mar 28, 12:08 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard112 min
Mar 28, 6:35 PM CDTSpecial Marine WarningLIX25 min
Mar 28, 12:05 AM CDTSevere Thunderstorm WarningLIXPearl River40 min
Mar 28, 3:50 AM CDTFlash Flood WarningLIXAmite, Wilkinson3 hr
Mar 28, 8:25 AM CDTAreal Flood WarningLIXAmite, Wilkinson3 hr
Mar 28, 9:00 AM CDTFlash Flood WarningLIXHarrison, Jackson3 hr
Mar 28, 10:20 AM CDTRiver Flood WarningLIXWilkinson7 hr
Mar 28, 11:19 AM CDTRiver Flood WarningLIXPearl River59 hr
Mar 28, 11:19 AM CDTRiver Flood WarningLIXPearl River58 hr
Mar 28, 4:20 PM CDTRiver Flood WarningLIXHarrison64 hr
Mar 28, 4:20 PM CDTRiver Flood WarningLIXHarrison42 hr

Nearby

Flash Flood Watches in Louisiana, 2014Flash Flood Watches in Mississippi, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.